Article Text

Download PDFPDF
SGLT-2 inhibitor associated euglycaemic diabetic ketoacidosis in an orthopaedic trauma patient

Abstract

Euglycaemic diabetic ketoacidosis is a serious but rare adverse effect of treatment with sodium-glucose cotransporter-2 (SGLT-2) inhibitors. A man in his 60s with type 2 diabetes mellitus underwent total hip replacement for an intracapsular neck of femur fracture. His SGLT-2 inhibitor was continued perioperatively and blood glucose levels were normal throughout the admission. A diagnosis of severe euglycaemic diabetic ketoacidosis was made in the operating theatre which required treatment in a critical care unit. This resulted in increased morbidity due to decreased postoperative mobilisation and a new requirement for subcutaneous insulin. This case highlights the need for withholding SGLT-2 inhibitors in patients admitted for emergency surgery and a need for regular ketone monitoring in these patients, even in the context of normoglycaemia.

  • Unwanted effects / adverse reactions
  • Orthopaedics
  • Perioperative care
  • Diabetes

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.